Alert archive / Indiana / Ice Storm Warnings in 2018

Ice Storm Warning 1, NWS Northern Indiana

November 15, 20184 counties in Ohio; 7 counties in Indiana

NWS Northern Indiana issued this ice storm warning at Nov 15, 2018, 5:20 AM EST for 4 counties in Ohio; 7 counties in Indiana. It was in force for 7 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 15, 2018, 5:20 AM EST (10:20 UTC)
Expired
Nov 15, 2018, 12:00 PM EST
In force
7 hr
Issued by
NWS Northern Indiana

Counties Adams County, IN, Allen County, IN, Blackford County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Wells County, IN, Allen County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 7:00 AM ESTFREEZING RAIN 0.13 Nw Fort Wayne, IN
Nov 15, 7:38 AM ESTFREEZING RAIN 0.151 Ene Huntington, IN0.15 INCH OF ICE ACCRETION AS OF 7 AM.
Nov 15, 8:00 AM ESTFREEZING RAIN 0.154 Ne Rolling Hills, IN
Nov 15, 8:45 AM ESTFREEZING RAIN 0.25Bluffton, INESTIMATED UP TO 0.25 IN OF ICE ACCUMULATION.
Nov 15, 9:07 AM ESTFREEZING RAIN 0.14Van Wert, OHFREEZING RAIN ONGOING.
Nov 15, 9:07 AM ESTFREEZING RAIN 0.2Columbus Grove, OHFREEZING RAIN STILL FALLING WITH SLEET MIXING IN OCCASIONALLY.
Nov 15, 10:30 AM ESTFREEZING RAIN 0.122 Nw Fort Wayne, IN
Nov 15, 11:06 AM ESTFREEZING RAIN 0.2Van Wert, OHUPDATED TOTAL FROM PREVIOUS MEASUREMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS43 KIWX 151020
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
520 AM EST Thu Nov 15 2018

INZ018-025>027-032>034-OHZ015-016-024-025-151700-
/O.UPG.KIWX.WW.Y.0021.000000T0000Z-181115T1700Z/
/O.NEW.KIWX.IS.W.0001.181115T1020Z-181115T1700Z/
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-
Putnam-Van Wert-Allen OH-
Including the cities of Fort Wayne, New Haven, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, 
Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, 
Pandora, Van Wert, Ohio City, Lima, and Spencerville
520 AM EST Thu Nov 15 2018

...ICE STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Significant icing. Freezing rain mixed with sleet. Ice
  accumulation of a quarter to one third of an inch.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...Until noon EST today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions will make roads extremely hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Ice Storm Warning means significant amounts of ice
accumulation will make travel dangerous or impossible. Travel is
strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Snapped power lines and falling tree branches are also
possible. 

&&

$$

INZ020-022>024-151700-
/O.CON.KIWX.WW.Y.0021.000000T0000Z-181115T1700Z/
White-Cass IN-Miami-Wabash-
Including the cities of Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
and North Manchester
520 AM EST Thu Nov 15 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TODAY...

* WHAT...Snow mixed with sleet and freezing rain at times. Total
  accumulations of 1 to 3 inches expected.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...Until noon EST today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions will impact the morning commute. 
  Conditions will improve this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

&&

$$

INZ004>009-012>017-OHZ001-002-004-005-151700-
/O.CON.KIWX.WW.Y.0021.000000T0000Z-181115T1700Z/
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Williams-Fulton OH-
Defiance-Henry-
Including the cities of South Bend, Mishawaka, New Carlisle, 
Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, 
Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, 
Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, 
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, 
Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, 
Tri-Lakes, South Whitley, Bryan, Montpelier, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, and Liberty Center
520 AM EST Thu Nov 15 2018 /420 AM CST Thu Nov 15 2018/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
/11 AM CST/ TODAY...

* WHAT...Snow mixed at times with sleet and freezing. Total 
  accumulations of 1 to 3 inches expected.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From 5 AM EST /4 AM CST/ early this morning to noon EST 
  /11 AM CST/ today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions will impact the morning commute. 
  Conditions will improve this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

&&

$$
1 follow-up statement
668 
WWUS43 KIWX 151456
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
956 AM EST Thu Nov 15 2018

INZ018-025>027-032>034-OHZ015-016-024-025-152100-
/O.EXB.KIWX.WW.Y.0021.181115T1700Z-181115T2100Z/
/O.CON.KIWX.IS.W.0001.000000T0000Z-181115T1700Z/
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-
Putnam-Van Wert-Allen OH-
Including the cities of Fort Wayne, New Haven, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, 
Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, 
Pandora, Van Wert, Ohio City, Lima, and Spencerville
956 AM EST Thu Nov 15 2018

...ICE STORM WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Significant icing. Mixed precipitation expected.
  Additional snow accumulations of up to one inch and ice
  accumulations of a light glaze. Total snow accumulations of up
  to one inch and ice accumulations of a quarter to one third of
  an inch. 

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...For the Ice Storm Warning, until noon EST today. For 
  the Winter Weather Advisory, until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions to
  continue into this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Ice Storm Warning means significant amounts of ice
accumulation will make travel dangerous or impossible. Travel is
strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Snapped power lines and falling tree branches are also
possible. 

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving. 

&&

$$

INZ003-152100-
/O.EXB.KIWX.WW.Y.0021.000000T0000Z-181115T2100Z/
La Porte-
Including the cities of Michigan City and La Porte
856 AM CST Thu Nov 15 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of up to one inch
  possible. Storm total snow accumulations of 1 to 3 inches.

* WHERE...La Porte County.

* WHEN...Until 3 PM CST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions will continue into this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

&&

$$

INZ020-022>024-152100-
/O.EXT.KIWX.WW.Y.0021.000000T0000Z-181115T2100Z/
White-Cass IN-Miami-Wabash-
Including the cities of Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
and North Manchester
956 AM EST Thu Nov 15 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Snow mixed with sleet and freezing rain at times.
  Additional snow accumulations of up to 2 inches possible.  
  Total accumulations of 2 to 4 inches with isolated higher 
  amounts and ice accumulations of a light glaze expected.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions will continue into this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

&&

$$

INZ004>009-012>017-OHZ001-002-004-005-152100-
/O.EXT.KIWX.WW.Y.0021.000000T0000Z-181115T2100Z/
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Williams-Fulton OH-
Defiance-Henry-
Including the cities of South Bend, Mishawaka, New Carlisle, 
Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, 
Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, 
Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, 
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, 
Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, 
Tri-Lakes, South Whitley, Bryan, Montpelier, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, and Liberty Center
956 AM EST Thu Nov 15 2018 /856 AM CST Thu Nov 15 2018/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST /3 PM
CST/ THIS AFTERNOON...

* WHAT...Snow mixed at times with sleet and freezing rain.
  Additional snow accumulations of up to 2 inches possible. Total
  accumulations of 2 to 4 inches with isolated higher amounts and
  ice accumulations of a light glaze expected.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...Until 4 PM EST /3 PM CST/ this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions will continue into this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving. 

&&

$$

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this ice storm warning went out at Nov 15, 4:54 AM EST, 26 minutes earlier.

Area forecast discussion, Nov 15, 4:54 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
454 AM EST Thu Nov 15 2018

.SYNOPSIS...
Issued at 422 AM EST Thu Nov 15 2018

A mix of snow, sleet and freezing rain will spread across the area
this morning. The precipitation will change to snow this
afternoon before ending early tonight. The wintry mix with
temperatures below freezing is expected to cause impacts in travel
this morning. Conditions should improve this afternoon as
temperatures rise to freezing. For Friday through the middle of
next week, cool weather will persist with a light wintry mix
possible this weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 418 AM EST Thu Nov 15 2018

The upper low was near St Louis with a well defined deformation
zone and was moving northeast across the Midwest and into the
Great Lakes region. Overnight temperatures over northern Indiana had
warmed a little, but were still between 28F and 30F by 4 am EST.
Have continued to increase precipitation amounts as a well
developed baroclinic leaf had formed with a very impressive
satellite signature. These higher amounts were supported by
surface observations and most of the WPC high res runs. Aircraft
observations indicated a warm layer from about 750 mb to 850 mb
with max temperatures around or just above 0C that were warmest
from Portland to Lima. Farther north and northwest, the entire
thermal profile was below freezing. Concern for heavier icing from
Marion to Portland to Lima given the warm layer just warm enough
to allow for freezing rain with sleet. At this time, am
considering an upgrade to an ice storm warning for these areas.
Otherwise, have increased snow amounts most areas. Have issued a
winter weather advisory for nearly all of northern Indiana and
northwest Ohio until noon EST given the wintry mix with
temperatures below freezing. Road conditions should improve as
temperatures rise to near or slightly above freezing this
afternoon.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 418 AM EST Thu Nov 15 2018

Except for a light wintry mix this weekend, tranquil weather will
follow for several days from Friday into the middle of next week
as the Upper Great Lakes region remains on the back side of an
upper trof that was over eastern North America. Some disturbances
could bring a wintry mix this weekend, although precipitation
amounts are expected to be light.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1203 AM EST Thu Nov 15 2018

VFR to start will rapidly deteriorate across the terminals 10-12Z
coincident with arrival of strong/deep ascent within downstream warm
advection push ahead of deep cyclone over srn IL. Brief mix of sleet
likely invof KFWA however rapidly deepening ascent plume will
overwhelm nwwd wrapping warm nose followed by a svrl hour period of
mod snow and IFR. This will diminish with nwd/wwd extent toward KSBN
owing to rapid newd progression of stout mid level dry slot but even
here expect a period of IFR in snow.

Slow improvement thereafter this aftn as inverted sfc trough is slow
to get east. Nevertheless IFR range bound cigs expected to persist
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until noon EST /11 AM CST/ today for
     INZ004>009-012>018.

     Winter Weather Advisory until noon EST today for INZ020-022>027-
     032>034.

MI...NONE.
OH...Winter Weather Advisory until noon EST today for OHZ001-002-004-
     005-015-016.

     Winter Weather Advisory until noon EST today for OHZ024-025.

LM...Small Craft Advisory from 5 AM to 5 PM EST Friday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 1:03 AM ESTWinter Weather AdvisoryIWXAllen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more15 hr
Nov 15, 3:50 AM ESTSmall Craft AdvisoryIWX42 hr

Nearby

Ice Storm Warnings in Indiana, 2018Ice Storm Warnings in Ohio, 2018Every ice storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.